California, 2012

Flood in California, September 5, 2012

September 5, 2012 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed over portions of eastern Imperial county during the afternoon hours on September 5th, and they continued into the evening hours. Due to the moist, unstable nature of the atmosphere, the storms generated locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed over portions of eastern Imperial county during the afternoon hours on September 5th, and they continued into the evening hours. Due to the moist, unstable nature of the atmosphere, the storms generated locally heavy rain. Additionally, the storms were slow moving and this allowed rainfall totals to be enhanced. Flooding and flash flooding resulted across the far eastern portions of the county, including highway 78 and the areas around Palo Verde and Cibola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 5, 1:55 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 5, 1:55 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST WED SEP 5 2012

.SYNOPSIS...
A VERY MOIST AND UNSTABLE MONSOON AIRMASS WILL CONTINUE TO COVER
THE REGION THROUGH THE WEEKEND...AND LEAD TO A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

&&

.DISCUSSION...
THERE WILL BE NO CHANGE TO OUR FORECAST THINKING IN TERMS OF A
BROAD BRUSH FORECASTS WE HAVE GOING FOR THE REST OF THE WEEK AND
WEEKEND...MEANING THUNDERSTORMS CAN DEVELOP ANYWHERE DURING THE
AFTERNOON AND EVENINGS...FIRST OVER THE HIGHER TERRAIN...THEN LATER
OVER THE DESERTS ALONG OUTFLOW BOUNDARIES AND BOUNDARY COLLISIONS.
RELATIVELY HIGH MOISTURE AMOUNTS ARE ALSO FORECAST TO CONTINUE
THROUGH EARLY NEXT WEEK...WITH ANOTHER MOISTURE SURGE EXPECTED FROM
THE SOUTHWEST DIRECTION ON SATURDAY. FURTHERMORE...HARD TO TIME
AREAS OF BRIEF UPPER LEVEL SUPPORT ALSO LEAD US TO THIS BROAD BRUSH
FORECAST OF A THREAT FOR THUNDERSTORMS EACH DAY THROUGH EARLY NEXT
WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
A MOIST AIRMASS REMAINS IN PLACE WHICH WILL ONCE AGAIN BRING SLIGHT
CHANCES OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING. THE MAJORITY OF THE ACTIVITY WILL BE CONFINED TO HIGHER
TERRAIN AREAS...BUT A STRAY THUNDERSTORM OR OUTFLOW COULD AFFECT
PORTIONS OF THE VALLEY AND AREA AIRFIELDS. SHOULD SEE AN INCREASE IN
HIGH CLOUDS OVERNIGHT AND POSSIBLY A MORE ACTIVE MONSOON DAY ON
THURSDAY. A GENERAL WESTERLY WIND DIRECTION SHOULD SWITCH EASTERLY
AT LEAST FOR A BRIEF TIME LATE TONIGHT INTO THURSDAY MORNING.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS AFTERNOON AND
EVENING...BUT COVERAGE WILL REMAIN FAIRLY SPARSE AND NOT ENOUGH
CONFIDENCE TO MENTION IN TAFS. EXPECTING TO SEE INCREASING MID AND
HIGH CLOUDS DURING THE OVERNIGHT HOURS...WHILE WINDS WILL GENERALLY
REMAIN LIGHT AND OUT OF A SOUTHERLY DIRECTION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MONSOON MOISTURE WILL REMAIN ACROSS MUCH OF THE REGION THROUGH
MONDAY...BRINGING CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD. DRIER AIR MOVING IN FROM THE WEST WILL LIKELY
REDUCE CHANCES FOR THUNDERSTORMS ON TUESDAY AND WEDNESDAY. MINIMUM
RELATIVE HUMIDITIES WILL REMAIN FAIRLY MOIST AND RANGE FROM 25 TO 35
PERCENT...BEFORE DRYING SLIGHTLY AROUND NEXT WEDNESDAY. TEMPERATURES
WILL REMAIN NEAR SEASONAL NORMALS THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION..VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Sep 5, 4:26 AM PST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
526 AM MST WED SEP 5 2012

AZZ021>024-026>028-061300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
526 AM MST WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO DEVELOP...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN
EAST OF PHOENIX. THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAIN AND LOCALIZED
FLOODING OF ROADS AND WASHES...PATCHY DENSE BLOWING DUST AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW TO MODERATE GRADE MONSOON CONDITIONS ARE EXPECTED THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK...AND ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY. THE
PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40
MPH...LOCALLY HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS AND
WASHES...PATCHY DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ020-025-CAZ030>033-061300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
526 AM MST WED SEP 5 2012 /526 AM PDT WED SEP 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN
EXCESS OF 45 MPH...BRIEF HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS
AND WASHES...PATCHY DENSE BLOWING DUST AND SAND AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW TO MODERATE GRADE MONSOON CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. AS SUCH...WE CAN EXPECT A CONTINUED
SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...WITH SOME DRYING FROM THE WEST POSSIBLE AS WE MOVE INTO THE
EARLY PART OF NEXT WEEK. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY
WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN WITH LOCALIZED
FLOODING OF STREAMS...WASHES AND ROADS...PATCHY DENSE BLOWING DUST
AND SAND AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 5, 2:27 PM PST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST WED SEP 5 2012

AZZ021-022-052300-
LA PAZ AZ-MARICOPA AZ-
327 PM MST WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 400 PM MST

AT 325 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF WENDEN...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 60 EAST OF WENDEN...
  RURAL NORTHWESTERN MARICOPA COUNTY...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. PATCHY BLOWING DUST IS
POSSIBLE. IF YOU ARE TRAVELING ON HIGHWAY 60 BETWEEN WENDEN AND
GLADDEN...BE ALERT FOR RAPIDLY CHANGING CONDITIONS.

LAT...LON 3388 11327 3365 11328 3374 11355 3391 11349
TIME...MOT...LOC 2225Z 287DEG 7KT 3380 11341

WOODALL
Special weather statement, Sep 5, 3:23 PM PST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
423 PM MST WED SEP 5 2012

CAZ032-052345-
RIVERSIDE CA-
423 PM PDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 445 PM PDT

AT 421 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF DESERT CENTER...MOVING EAST
AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 10 BETWEEN DESERT CENTER AND FORD DRY LAKE...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3374 11515 3363 11491 3352 11493 3343 11519
      3357 11532
TIME...MOT...LOC 2322Z 285DEG 6KT 3354 11514

DEWEY
Special weather statement, Sep 5, 3:53 PM PST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
453 PM MST WED SEP 5 2012

AZZ020-CAZ031-060030-
LA PAZ AZ-RIVERSIDE CA-IMPERIAL CA-
453 PM MST WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  EXTREME SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
  SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 530 PM MST/530 PM PDT/

AT 449 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CIBOLA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CIBOLA...PALO VERDE...LOCATIONS ALONG CALIFORNIA STATE ROUTE 78...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3349 11448 3320 11448 3324 11480 3342 11483
TIME...MOT...LOC 2351Z 262DEG 8KT 3334 11471

DEWEY
Special weather statement, Sep 5, 4:32 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
532 PM MST WED SEP 5 2012

AZZ020-CAZ031-033-060115-
LA PAZ AZ-IMPERIAL CA-
532 PM MST WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 615 PM MST/615 PM PDT/

AT 528 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CIBOLA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CIBOLA...PALO VERDE...LOCATIONS ALONG CALIFORNIA STATE ROUTE 78...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3342 11448 3317 11449 3324 11487 3342 11485
TIME...MOT...LOC 0032Z 276DEG 5KT 3332 11475

DEWEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Imperial

When
September 5, 5:30 PM PST to 9:30 PM PST
Where
Imperial County, 7.6 mi S of Palo Verde to 7.5 mi S of Palo Verde
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.320, -114.730

Thunderstorms developed across portions of eastern Imperial county during the afternoon hours on September 5th. Due to the humid and unstable nature of the atmosphere, the storms generated locally heavy rainfall. In addition, the storms were slow moving, which enhanced the amount of rain with the stronger thunderstorms. At 530 pm, radar estimated that over one inch of rain had fallen southwest of Palo Verde, and shortly afterward a Small Stream Flood Advisory was issued. At 615 pm, the California Highway Patrol reported flooding across State Route 78 approximately 3 miles southwest of Cibola. Additionally, lane closures were reported near Mitchells Camp Road south of Palo Verde. No accidents or injuries were reported with the flooding, and no swift water rescues were needed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406034.